Hail, Clay
- When
- May 7, 9:45 PM CST
- Where
- Clay County, Vermillion
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.783, -96.917
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 7, 1:39 PM CST, 8 hours 6 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 239 PM CDT SAT MAY 7 2005 .DISCUSSION... COMPLEX WEATHER PATTERN CONTINUES WITH VIRTUALLY NO PERIOD OVER THE NEXT 7 DAYS GUARANTEED TO BE DRY. THE BEST SHOT AT A DRY PERIOD WILL BE MONDAY EVENING THROUGH TUESDAY EVENING. OTHERWISE...POPS EVERY PERIOD. OVERALL...PRETTY MUCH A 100 PERCENT CHANCE THAT EVERYONE IS GOING TO SEE MODERATE TO HEAVY RAIN SOMETIME BETWEEN NOW AND FRIDAY. RIGHT NOW...LOOKS LIKE BEST CHANCE FOR HEAVY RAINFALL WILL BE SUNDAY NIGHT AND THEN TUESDAY NIGHT INTO THURSDAY. IN THE SHORT TERM...SEVERE THUNDERSTORM WATCH MAINLY WEST OF THE JAMES RIVER THROUGH 700 PM CDT. NICE WAVE MOVING NORTH INTO WESTERN NEBRASKA AT THIS TIME WITH COLD FRONT PUSHING EAST OUT OF THE PANHANDLE OF TEXAS. EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE ACROSS THIS AREA WITH MAIN STORM MOTION NORTH. STRONGER STORMS WILL TRACK A LITTLE MORE NORTHEASTERLY AND WILL LIKELY NEED TO GET A FEW STORMS LIKE THIS TO GET INTO CENTRAL SD AS SFC FRONT PRETTY FAR WEST. THE REMAINDER OF THE CWA SHOULD REMAIN MAINLY DRY THIS EVENING...BUT THE CHANCE FOR THUNDERSTORMS WILL SPREAD EAST TONIGHT...AND LOW LEVEL THETA E ADVECTION INCREASES QUITE A BIT AFTER 06Z...SO HAVE PUT SOME SCATTERED THUNDERSTORMS INTO THE EASTERN CWA TONIGHT INTO TOMORROW MORNING. TOMORROW ALSO INTERESTING AS SFC COLD FRONT MOVES INTO THE WESTERN CWA...AND POTENTIAL FOR A PRE FRONTAL TROUGH OVER NORTHWEST IOWA. INCREASE POPS DURING THE AFTERNOON OVER THE WEST ALONG COLD FRONT AND OVER NORTHWEST IA NEAR POTENTIAL PREFRONTAL TROUGH. SEVERE WEATHER A DEFINITE THREAT...AS INSTABILITY AND SHEAR BOTH MODERATE SO WILL HAVE TO WATCH OUT FOR THIS. OUTSIDE OF MONDAY MORNING...SHOULD REMAIN MOSTLY DRY FROM MONDAY THROUGH TUESDAY EVENING. FOR WEDNESDAY THROUGH SATURDAY...STILL LOOKING VERY UNSETTLED AND POTENTIALLY VERY WET. MODELS FAIRLY CONSISTENT...AS CONSISTENT AS ONE CAN EXPECT AT THIS POINT IN TIME ANYWAY...WITH STRONG LOW TO MID LEVEL BAROCLINICITY HANGING OUT NEAR THE CWA DURING THIS ENTIRE TIME. STILL LOOKING LIKE HEAVY RAIN THE MAJOR THREAT DURING THIS TIME FRAME...ALTHOUGH SEVERE STORMS...ESPECIALLY SOUTH OF INTERSTATE 90...CANNOT BE RULED OUT AS SFC FRONT SHOULD BE FAIRLY CLOSE TO THE AREA. WILL HAVE A FAIRLY STOUT GRADIENT FROM NORTH TO SOUTH ON WEDNESDAY WITH POTENTIAL TO EASILY WARM INTO THE 80S IF FRONT PUSHES NORTH OF ANY LOCATIONS. AREAS NORTH SHOULD SEE ABUNDANT CLOUD COVER AND POSSIBLY PRECIP SO WILL STAY AT OR BELOW GUIDANCE. RIGHT NOW...CONTINUES TO LOOK LIKE BEST CHANCE FOR WIDESPREAD RAINFALL WILL BE TUESDAY NIGHT THROUGH THURSDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 PM CDT SAT MAY 07 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 430 PM CDT SAT MAY 07 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON WEST OF THE JAMES RIVER...AND ALONG HIGHWAY 14. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL...ALTHOUGH THERE IS A POTENTIAL FOR AN ISOLATED TORNADO THROUGH 9 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL DEVELOP WEST OF INTERSTATE 29 SUNDAY AFTERNOON AND SPREAD EAST DURING THE NIGHT. THESE STORMS COULD BE SEVERE. ANOTHER STORM SYSTEM WILL AFFECT THE REGION ON WEDNESDAY BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND EVENING...SOUTH OF A YANKTON TO STORM LAKE LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY WEST OF THE JAMES RIVER AFTER 500 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 10 S ARTESIAN 43.86N 97.92W
05/07/2005 60 MPH SANBORN SD TRAINED SPOTTER
&&
BTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 7 N IROQUOIS 44.47N 97.85W
05/07/2005 75 MPH KINGSBURY SD TRAINED SPOTTER
0855 PM TSTM WND GST 2 E FREEMAN 43.35N 97.39W
05/07/2005 65 MPH TURNER SD TRAINED SPOTTER
&&
BTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST CANOVA 43.88N 97.50W
05/07/2005 60 MPH MINER SD TRAINED SPOTTER
TREE BRANCHES DOWN
&&
BTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 954 PM CDT SAT MAY 7 2005 SDZ039-053-054-059>061-065-068-069-080400- BON HOMME-DAVISON-HANSON-HUTCHINSON-KINGSBURY-MCCOOK-MINER-SANBORN- YANKTON- 954 PM CDT SAT MAY 7 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 228 IS CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 228 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTHEAST SOUTH DAKOTA. KINGSBURY... SANBORN...MINER...DAVISON...HANSON...MCCOOK...HUTCHINSON...BON HOMME AND YANKTON. THE THREAT FOR SEVERE WEATHER HAS MOVED EAST OF THE AREA. IAZ001-012-MNZ071-097-098-SDZ040-055-056-062-066-067-080700- BROOKINGS-LAKE-LINCOLN-LINCOLN MN-LYON IA-MINNEHAHA-MOODY- PIPESTONE MN-ROCK MN-SIOUX IA-TURNER- 954 PM CDT SAT MAY 7 2005 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT... SEVERE THUNDERSTORM WATCH NUMBER 228 REMAINS IN EFFECT UNTIL 200 AM CDT FOR THE FOLLOWING COUNTIES. IN SOUTH DAKOTA...BROOKINGS...LAKE...MOODY...MINNEHAHA...TURNER AND LINCOLN. IN MINNESOTA...LINCOLN...PIPESTONE AND ROCK. IN IOWA...LYON AND SIOUX. JH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST HURON 44.36N 98.22W
05/07/2005 73 MPH BEADLE SD TRAINED SPOTTER
WIND GUST MEASURED BY SCHOOLNET. SPOTTER REPORTED MEDIUM
SIZE TREE LIMBS AND SECTIONS OF WOODEN PRIVACY FENCES
BLOWN DOWN.
&&
BTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 PM CDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST GREGORY 43.23N 99.43W
05/07/2005 62 MPH GREGORY SD LAW ENFORCEMENT
TREES DOWN ABOUT 1/4 MILE SOUTH OF TOWN.
0645 PM TSTM WND GST 5 E KIMBALL 43.75N 98.86W
05/07/2005 65 MPH BRULE SD TRAINED SPOTTER
0650 PM HAIL 4 W SPIRIT LAKE 43.42N 95.19W
05/07/2005 0.88 INCH DICKINSON IA BROADCAST MEDIA
0654 PM TSTM WND GST ARMOUR 43.32N 98.34W
05/07/2005 0 MPH DOUGLAS SD LAW ENFORCEMENT
PARTS OF ROOF BLOWN OFF GRAIN ELEVATOR. ALSO SOME TREES
DOWN IN CORSICA. WIND SPEED UNKNOWN.
0704 PM HAIL WAGNER 43.08N 98.30W
05/07/2005 0.75 INCH CHARLES MIX SD LAW ENFORCEMENT
HAIL GETTING LARGER AT TIME REPORT WAS RECEIVED.
0722 PM TSTM WND GST MITCHELL 43.73N 98.03W
05/07/2005 0 MPH DAVISON SD PUBLIC
POWER LINES DOWN AND TREES BROKEN OFF IN MITCHELL. REPORT
RELAYED TO NWS VIA LAW ENFORCEMENT. WIND SPEED UNKNOWN.
0735 PM TSTM WND GST HURON 44.36N 98.22W
05/07/2005 73 MPH BEADLE SD TRAINED SPOTTER
WIND GUST MEASURED BY SCHOOLNET. SPOTTER REPORTED MEDIUM
SIZE TREE LIMBS AND SECTIONS OF WOODEN PRIVACY FENCES
BLOWN DOWN.
0735 PM TSTM WND GST 10 S ARTESIAN 43.86N 97.92W
05/07/2005 60 MPH SANBORN SD TRAINED SPOTTER
0740 PM HAIL ARLINGTON 44.36N 97.13W
05/07/2005 0.88 INCH KINGSBURY SD TRAINED SPOTTER
0745 PM HAIL 10 N ALEXANDRIA 43.80N 97.78W
05/07/2005 0.88 INCH HANSON SD TRAINED SPOTTER
0800 PM TSTM WND GST CANOVA 43.88N 97.50W
05/07/2005 60 MPH MINER SD TRAINED SPOTTER
TREE BRANCHES DOWN
0800 PM TSTM WND GST 4 W OLDHAM 44.23N 97.39W
05/07/2005 60 MPH KINGSBURY SD TRAINED SPOTTER
SMALL TREE BRANCHES DOWN
0800 PM TSTM WND GST WINFRED 44.00N 97.36W
05/07/2005 60 MPH LAKE SD TRAINED SPOTTER
FIVE INCH TREE BRANCHES DOWN
0810 PM TSTM WND GST 7 N IROQUOIS 44.47N 97.85W
05/07/2005 75 MPH KINGSBURY SD TRAINED SPOTTER
0815 PM TSTM WND GST 12 WSW BROOKINGS 44.24N 97.01W
05/07/2005 60 MPH BROOKINGS SD TRAINED SPOTTER
60-70 MPH WIND GUST
0855 PM TSTM WND GST 2 E FREEMAN 43.35N 97.39W
05/07/2005 65 MPH TURNER SD TRAINED SPOTTER
&&
JHACKERThe Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 03:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453180.